High Wind, Winnebago
- When
- October 27, 11:00 AM CST to 8:00 PM CST
- Where
- Winnebago forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 42.336, -89.161 (the zone’s center; the record gives no point)
As strong low pressure over Minnesota continued to move northeast, high winds continued across northern Illinois for a second day. Peak wind gusts included 58 mph at Rockford in Winnebago County, 61 mph at Waukegan Airport in Lake County, and 58 mph at Peru Airport in LaSalle County.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
As strong low pressure over Minnesota continued to move northeast, high winds continued across northern Illinois for a second day. Peak wind gusts included 58 mph at Rockford in Winnebago County, 61 mph at Waukegan Airport in Lake County, and 58 mph at Peru Airport in LaSalle County.
Damage reports included tree limbs blown down in Yorkville in Kendall County, and roof damage at an apartment building in DeKalb.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 27, 10:05 AM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1105 AM CDT WED OCT 27 2010
.DISCUSSION...
346 AM CDT
MOSTLY CLEAR SKIES HAVE PERSISTED EARLY THIS MORNING ACROSS NORTHERN
IL/NORTHWEST IN. SFC LOW REMAINS CENTERED JUST NORTH OF MINNESOTA
THIS MORNING WITH MUCH COLDER AIR FUNNELING IN BEHIND IT. EARLY THIS
MORNING ACROSS THE DAKOTAS...PORTIONS OF WESTERN MINNESOTA LGT SN
WAS BEING REPORTED WITH TEMPS IN THE LOWER 30S. FOR OUR REGION LLVL
FLOW REMAINS SOUTHWESTERLY...AND WILL GRADUALLY TURN WESTERLY THRU
THE AFTERNOON HOURS. THE MAIN CONCERN FOR TDY CONTINUES TO RESIDE
ARND WINDS. GUIDANCE HAS CONTINUED TO SUPPORT A WELL MIXED
ENVIRONMENT FOR MUCH OF THE REGION...WITH A MIXED LYR TAPPING WINDS
NEAR 750MB. WITH THIS SCENARIO AND PROGGED WINDS OF 60-70KTS AT THAT
HEIGHTS...FILTERING TO THE SFC 80-85 PERCENT WOULD SUPPORT WIND
GUSTS UP TO 60MPH. THUS HAVE ADJUSTED THE WIND ADVISORY TO A HIGH
WIND WARNING FOR THE NORTHER TWO TIERS OF COUNTIES. EARLY THIS
MORNING SPORADIC REPORTS ACROSS THE REGION OF WIND GUSTS NEAR
60MPH HAVE BEEN OBSERVED. FEEL THE HIGHEST GUSTS WILL BE FOCUSED
ACROSS THE NORTHERN TIER OF COUNTIES DUE TO PROXIMITY OF
SHORTWAVE. FURTHER SOUTH WIND GUSTS ARE EXPECTED TO BE BETWEEN 40
AND 50 MPH. OVERALL TODAY COULD EASILY END UP WITH HIGHER WIND
GUSTS DUE TO CONTINUED COLD AIR ADVECTION...ALLOWING FOR AN
EFFICIENT MIXED LAYER. WRAP AROUND MOISTURE SHUD PROVIDE P-CLOUDY
SKIES BY THIS AFTN...WHICH WILL HELP TO KEEP TEMPS DOWN IN THE UPR
50S/LOW 60S.
TONIGHT...
TROUGH AXIS SLOWLY PIVOTS EAST ACROSS THE GREAT LAKES REGION...WITH
AN 850MB THERMAL TROUGH OF -4 TO -6 DEG C SLIDING OVERHEAD TONIGHT.
MESOSCALE SOLUTIONS CONTINUE TO SUGGEST MID-LVL MOISTURE PIVOTING
THRU THE REGION AS WELL...COMPLICATING THE OVERNIGHT LOW FORECAST.
SKIES SHUD BECOME MOSTLY CLOUDY EARLY THIS EVE...AND REMAIN THRU
MUCH OF THE OVERNIGHT PERIOD. WIND GRADIENT WILL GRADUALLY RELAX
OVERNIGHT...HOWEVER NOT ANTICIPATING WINDS TO COMPLETELY DECOUPLE.
WITH THE CURRENT SCENARIO...FEEL TEMPS SHUD BOTTOM OUT IN THE MID
30S TO NEAR 40 CLOSE TO THE LAKE MICHIGAN SHORELINE. IF SKIES CAN
THIN MARGINALLY...TEMPS MAY BE ABLE TO COOL FURTHER.
THURSDAY THROUGH SATURDAY...
TROUGH AXIS CONTINUES TO LIFT NE AWAY FROM THE REGION...ALLOWING
HEIGHTS TO GRADUALLY RISE. ENSEMBLE MEMBERS CONTINUE TO ADVERTISE
MINIMAL SPREAD AMONGST SOLUTIONS...WHICH FAVORS A HIGH CONFIDENCE IN
THE THUR/FRI/SAT PERIOD. SFC ANTI-CYCLONIC FLOW SLIDES EAST FROM THE
CENTRAL PLAINS THUR AFTN TOWARDS THE GREAT LAKES REGION...WHICH SHUD
SUPPORT DRY WX FOR THE CWFA THUR/FRI AND PSBLY INTO SAT...HOWEVER
ECMWF HAS HINTED AT A SHORTWAVE APPROACHING FROM THE WEST WITH A
WEAK BNDRY SAT NGT HEADING INTO SUN. THERMAL TROUGH REMAINS OVERHEAD
THUR...WITH TEMPS ARND -2 TO -4 DEG C AT 850MB. THE CHALLENGE FOR
THUR AFTN SURROUNDS HIGH TEMPS. WITH DIFFLUENT FLOW PUSHING IN FROM
THE WEST...AND MARGINAL MID-LVL MOISTURE...THE ATMOS WOULD SUPPORT
TEMPS IN THE 50S. HOWEVER...SFC RIDGE AXIS APPEARS TO REMAIN
CENTERED WELL WEST OF THE GREAT LAKES THUR...WHICH SHUD PROVIDE COLD
AIR ADVECTION TO PERSIST UNDER A LGT NORTHERLY FLOW. CURRENT
THINKING IS THAT TEMPS WILL STRUGGLE TO GET OUT OF THE 40S
THUR...THEN BEGIN A GRADUAL WARMING TREND FRI/SAT INTO THE 50S.
ANTI-CYCLONIC FLOW APPEARS TO HOLD ONTO THE REGION THRU
SAT...HOWEVER RIDGE CENTER SHUD DRIFT SE OVER THE TENN VALLEY SAT.
THIS MAY ALLOW TEMPS TO WARM FURTHER INTO THE UPR 50S PSBLY LOW 60S.
WITH DRY WX BOTH THUR/FRI...HEAT CAPACITY SHUD BE REDUCED AND
MINIMAL ATMOS MOISTURE AVAILABLE TO LIMIT SFC HEATING. THUS
CONFIDENCE HAS INCREASED THAT SAT TEMPS COULD EASILY TOUCH 60
DEGREES IF NOT THE LOW 60S.
SUNDAY THROUGH TUESDAY...
ENSEMBLE BEGIN TO DIVERGE SUN/MON/TUE WITH SEVERAL MEMBERS
ADVERTISING UPSTREAM RIDGE AMPLIFYING INTO THE CANADIAN PRAIRIES
WITH TROUGH HOLDING ACROSS THE NORTHEAST UNITED STATES. ECMWF
SOLUTION PUSHES A WEAK WAVE EAST OF THE ROCKIES INTO THE GREAT LAKES
REGION SUN...HOWEVER IT APPEARS TO HAVE MINIMAL MOISTURE AND
WEAKENING AS IT ENCOUNTERS ELEVATED MID-LVL HEIGHTS. FOR NOW HAVE
PLACED A SLT CHC FOR PRECIP SUN...HOWEVER CAN EASILY SEE THIS GOING
DRY WITH LATER SOLUTIONS. OVERALL TEMPS IN THE EXTENDED PERIODS
APPEAR TO BE SLIGHTLY SUB-SEASONAL IN THE 50S WITH OVERNIGHT LOWS IN
THE 30S.
BEACHLER
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 16Z...
WIND SPEEDS/GUSTS PRIMARY CONCERN THRU THE PERIOD.
HAVE MADE SOME SLIGHT ADJUSTMENT TO THE GUST TIMING AS CURRENT OBS
ONLY SHOWING GUSTS OF 35-38KT. WITH STRONG WINDS ALOFT AT THE TOP
OF THE MIXED LAYER FORECAST TO BE ARND 55-65KT AFTER 17Z...AFTERNOON
GUSTS POTENTIALL COULD BE IN EXCESS OF 50KT...BUT WILL TAKE A
WAINT AND SEE APPROACH FOR ANOTHER HOUR OR TWO BEFORE
SIGNIFICANTLY INCREASING THE MAX GUSTS.
KREIN
//DISCUSSION...UPDATED 12Z...
OVERALL...NO CHANGES FROM GOING FORECAST. WIND SPEEDS/GUSTS HAVE
ALREADY REACHED A MINIMUM FOR THE MORNING WITH GUSTS NOW GENERALLY
IN THE MID 20KT RANGE AND ONE MINUTE DATA SHOWING ORD ALREADY BACK
TO 30KT. WITH MOSTLY SUNNY SKIES...DEEP LOW LEVEL MIXING IS
EXPECTED WHICH WILL ALLOW STRONGER WINDS ALOFT TO MIX TO THE
SURFACE...ALSO AIDED BY COLD AIR ADVECTION DURING THE DAY. WIND
GUSTS LIKELY TO REACH THE MID 40KT RANGE BY MIDDAY AND REMAIN THERE
THRU MID AFTERNOON. DEPENDING ON THE DEPTH OF THE MIXING...COULD
BE A FEW GUSTS TO 50KT. BKN/OVC DECK WILL SPREAD ACROSS THE
TERMINALS LATE THIS AFTERNOON INTO THIS EVENING AND THIS WILL
KEEP THE LOW LEVELS MIXED INTO THE EVENING...SO WHILE GUSTS WILL
DIMINISH SOME...STILL QUITE BREEZY THRU MID/LATE EVENING. CIGS
EXPECTED TO REMAIN VFR OVERNIGHT BUT WILL BE LOWERING THRU THE
NIGHT AND MIGHT TAG HIGH MVFR BY THURSDAY MORNING. CMS
//ORD AND MDW CONFIDENCE...UPDATED 16Z...
MEDIUM CONFIDENCE REGARDING WIND SPEED/GUSTS/TIMING AND DIRECTION.
CONFIDENCE A LITTLE LOWER WITH STRONGER GUSTS SLOW TO DEVELOP.
KREIN
//OUTLOOK FOR ORD/MDW FOR 18Z THURSDAY-12Z MONDAY...UPDATED 06Z...
THURSDAY...VFR. WINDY THRU LATE AFTERNOON.
FRIDAY...VFR.
SATURDAY...VFR.
SUNDAY...VFR.
MONDAY...VFR.
ED F
&&
.MARINE...
311 AM CDT
DEEP LOW PRESSURE WHICH HAS BEEN MEANDERING ACROSS THE REGION OVER
THE LAST SEVERAL DAYS FINALLY REACHED ITS LOWEST PRESSURE LATE
LAST EVENING...WITH LATEST OBSERVATIONS CONTINUING TO INDICATE
THAT THIS LOW IS NOW FILLING. ALTHOUGH SLOW...ANTICIPATE THIS TO
BE THE TREND OVER THE NEXT COUPLE OF DAYS AS THIS LOW SLOWLY MOVES
NORTHEAST THROUGH ONTARIO AND QUEBEC. DESPITE THIS LOW
WEAKENING...ITS CENTRAL PRESSURE IS STILL RATHER STRONG PROVIDING
A PERSISTENT TIGHT PRESSURE GRADIENT ACROSS THE ENTIRE LAKE. THIS
COINCIDING WITH STRONG WINDS ALOFT AND MUCH COLDER AIR...WILL
CONTINUE STRONG WINDS OVER THE LAKE TODAY AND THURSDAY.
CURRENT SOUTHWEST STORM FORCE WINDS WILL CONTINUE TODAY AND THEN
BEGIN TO DIMINISH TO GALES THIS EVENING. ALTHOUGH...GALES WILL
STILL BE POSSIBLE THROUGH A PORTION OF THE DAY ON THURSDAY BEFORE
DIMINISHING. THEN...A RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE
CENTRAL PLAINS AND THEN REACH THE GREAT LAKES REGION BY FRIDAY.
THUS...HELPING WINDS TO CONTINUE TO DIMINISH.
RODRIGUEZ
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HIGH WIND WARNING...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014 UNTIL 7 PM WEDNESDAY.
WIND ADVISORY...ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-
ILZ039 UNTIL 7 PM WEDNESDAY.
IN...WIND ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 7 PM
WEDNESDAY.
LM...STORM WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-LMZ742-
LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-
LMZ874-LMZ876-LMZ878 UNTIL 1 AM THURSDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 957 AM CDT WED OCT 27 2010 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 281500- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 957 AM CDT WED OCT 27 2010 /1057 AM EDT WED OCT 27 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. STRONG SOUTHWEST WINDS WILL GUST AT TIMES BETWEEN 45 AND 60 MPH TODAY. WIND GUSTS WILL GRADUALLY DIMINISH THIS EVENING TO 25 TO 35 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT...HOWEVER WIND OR WIND DAMAGE REPORTS ARE APPRECIATED. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-281500- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 957 AM CDT WED OCT 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. STORM FORCE WINDS ARE LIKELY THROUGH LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. GALE FORCE WINDS WILL PERSIST THROUGH THURSDAY MORNING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-281500- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 957 AM CDT WED OCT 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. STORM FORCE WINDS WILL PERSIST THROUGH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. GALE FORCE WINDS WILL PERSIST THROUGH THURSDAY MORNING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO BMD
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, October 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265915, 265916, 265917, 265918, 265919.